×

zbMATH — the first resource for mathematics

Cross characteristic representations of symplectic and unitary groups. (English) Zbl 1025.20002
J. Algebra 257, No. 2, 291-347 (2002); Addendum 299, No. 1, 443-446 (2006).
In this very remarkable and elaborate paper the authors investigate low-dimensional representations in positive, non-defining characteristic for the symplectic and unitary groups. Furthermore, they deal with problems concerning minimal polynomials and quadratic modules.
Let \(p\) and \(r\) be two different primes and \(q=p^f\) for some positive integer \(f\); furthermore, let \(k\) be an algebraically closed field of characteristic \(r\). Then the main results read as follows.
Theorem 2.1. Let \(G=\text{Sp}_{2n}(q)\) with \(n\geq 2\) and \(q\) odd. Let \(V\) be an irreducible \(kG\)-module of dimension less than \((q^n-1)(q^n-q)/(2(q+1))\). Then \(V\) is either the trivial module, or a Weil module of dimension \((q^n\pm 1)/2\).
Theorem 2.2. Let \(G=\text{Sp}_{2n}(q)\) with \(n\geq 2\) and \(q\) odd. Let \(V\) be an irreducible \(kG\)-module such that any long root subgroup of \(G\) has at most \((q-1)/2\) nontrivial linear characters on \(V\). Then \(V\) is either trivial or a Weil module.
Theorem 2.3. Let \(G=\text{Sp}_{2n}(q)\) with \(n\geq 3\) and \(q\) odd. For a long root subgroup \(Z:=\{x_\gamma(t)\mid t\in\mathbb{F}_q^*\}\) let \(\Omega_1(Z)\) denote the set of all linear characters of \(Z\) of the form \(\lambda_a\colon x_\gamma(t)\to\varepsilon^{\text{tr}_{\mathbb{F}_q/\mathbb{F}_p}(at)}\) where \(a\in\mathbb{F}_q^*\) is a square and \(\varepsilon=\exp(2\pi i/p)\); similarly \(\Omega_2(Z)\) is the set of all \(\lambda_a\) where \(a\in\mathbb{F}_q^*\) is a nonsquare.
Let \(V\) be an irreducible \(kG\)-module satisfying at least one of the following conditions:
(1) If \(Y=Y_1\times Y_2\) with (distinct) long root subgroups \(Y_1\) and \(Y_2\) of \(G\), then all nontrivial linear characters of \(Y\) on \(V\) are of the form \(\alpha_1\otimes\alpha_2\) where either \(\alpha_j\in\Omega_1(Y_j)\) for \(j\in \{1,2\}\) or \(\alpha_j\in\Omega_2(Y_j)\) for \(j\in\{1,2\}\).
(2) For some \(j\in\{2,\dots,n-1\}\) the restriction of \(V\) to a standard subgroup \(\text{Sp}_{2j}(q)\), i.e. the pointwise stabilizer of a nondegenerate \((2n-2j)\)-dimensional subspace of the natural module, involves only irreducible Weil modules and maybe trivial modules.
(3) For the stabilizer \(P_n\) of an \(n\)-dimensional totally isotropic subspace in the natural module any \(P_n\)-orbit of nontrivial linear \(O_p(P_n)\)-characters on \(V\) is of length less than \((q^n-1)(q^n-q)/(2(q+1))\).
Then \(V\) is either trivial or a Weil module.
Corollary 2.4. Let \(G=\text{Sp}_{2n}(q)\) with \(n\geq 2\) and \(q\) odd. Let \(V\) be an irreducible \(kG\)-module such that the restriction of \(V\) to a standard subgroup \(\text{SL}_{2}(q)\) involves only Weil modules of a given type and maybe the trivial module. Then \(V\) is either trivial or a Weil module.
Theorem 2.5. Let \(G\in\{\text{SU}_n(q),\text{GU}_n(q)\}\) with \(n\geq 4\). Let \(V\) be an irreducible \(kG\)-module with the following property:
For some \(j\in\{3,\dots,n-1\}\) the restriction of \(V\) to a standard subgroup \(\text{SU}_j(q)\), i.e. the pointwise stabilizer in \(\text{SU}_n(q)\) of a nondegenerate \((n-j)\)-dimensional subspace of the natural module, involves only irreducible Weil modules and maybe trivial modules.
Then \(V\) is either of dimension \(1\) or a Weil module.
Theorem 2.6. Let \(G=\text{SU}_n(q)\) with \(n\geq 5\) and let \(m=[n/2]\). Furthermore, let \(P_m\) be the stabilizer in \(G\) of an \(m\)-dimensional totally isotropic subspace in the natural module and let \(Q_m=O_p(P_m)\). Suppose that \(V\) is an irreducible \(kG\)-module such that any \(P_m\)-orbit of nontrivial linear characters of \({\mathbf Z}(Q_m)\) on \(V\) is of length less than \((q^n-1)(q^{n-1}-q)/(q^2-1)(q+1)\) if \(n\) is even, and \((q^{n-1}-1)(q^{n-2}-q)/(q^2-1)(q+1)\) if \(n\) is odd.
Then \(V\) is either trivial or a Weil module.
Theorem 2.7. Let \(G=\text{SU}_n(q)\) with \(n\geq 5\) and let \(m=[n/2]\). Moreover, let \(\kappa_n(q,r)=1\) if \(r\) divides \((q^{2m}-1)/(q^2-1)\) and \(\kappa_n(q,r)=0\) otherwise.
Suppose that \(V\) is an irreducible \(kG\)-module of dimension less than
\((q^n-1)(q^{n-1}-q)/(q^2-1)(q+1)\) if \(n\) is even and \(q=2\),
\((q^n-1)(q^{n-1}-q)/(q^2-1)(q+1)-1-\kappa_n(q,r)\) if \(n\) is even and \(q>2\) ,
\((q^n+1)(q^{n-1}-q^2)/(q^2-1)(q+1)-\kappa_n(q,r)\) if \(n\geq 7\) is odd,
\((q^n+1)(q^{n-1}-q^2)/(q^2-1)(q+1)-1\) if \(n=5\).
Then \(V\) is either trivial or a Weil module.
Theorem 3.1. Let \(G\) be a finite quasi-simple group of Lie type of characteristic \(p>0\) of simply connected type, and suppose that \(g\in G\) is of order \(p\). Let \(\Theta\) be a nontrivial absolutely irreducible representation of \(G\) in characteristic \(r\neq p\) such that the degree \(d_\Theta(g)\) of the minimal polynomial of \(\Theta(g)\) is less than \(p\).
Then \(p>2\) and one of the following holds:
(1) \(G=\text{SU}_3(p)\), \(g\) is a transvection, and \(\Theta\) is the reduction modulo \(r\) of the (unique) complex representation of degree \(p(p-1)\).
(2) \(G=\text{SL}_2(p)\), and \(\Theta\) is either a Weil representation or a representation of degree \(p-1\).
(3) \(G=\text{SL}_2(p^2)\), and \(\Theta\) is a Weil representation.
(4) \(G=\text{Sp}_4(p)\), and \(\Theta\) is either a Weil representation, or the unique representation of degree \(p(p-1)^2/2\).
(5) \(G=\text{Sp}_{2n}(p)\), \(n\geq 3\), \(g\) is a transvection, and \(\Theta\) is a Weil representation.
Moreover, in each of these cases there exists a representation \(\Theta\) and an element \(g\) satisfying the above conditions.
Theorem 3.2. Let \(G=\text{Sp}_{2n}(q)\) with \(n\geq 2\) and \((n,q)\neq(2,3)\), or \(G=\text{GU}_n(q)\) with \(n\geq 3\). Let \(s\) be a prime not dividing \(q\) and let \(g\in G\) be a noncentral element such that \(g\) belongs to a proper parabolic subgroup of \(G\) and \(o(g{\mathbf Z}(G))\) is a power of \(s\). Let \(V\) be a nontrivial absolutely irreducible \(G\)-module in characteristic coprime to \(q\) such that the degree \(d_V(g)\) of the minimal polynomial of the action of \(g\) on \(V\) is less than \(o(g{\mathbf Z}(G))\). Then \(V\) is a Weil module.
Theorem 3.3. Each of the groups \(2\text{Sp}_6(2)\), \(2\Omega_8^+(2)\), \(2J_2\), \(2G_2(4)\), \(2Sz\), and \(2Co_1\) has a unique irreducible quadratic \(\mathbb{F}_3\)-module \(V\). In the first two cases \(V\) can be obtained by reducing the root lattice of type \(E_8\) modulo \(3\), and in the last four cases \(V\) can be obtained by reducing the Leech lattice modulo \(3\).

MSC:
20C33 Representations of finite groups of Lie type
20C20 Modular representations and characters
20C34 Representations of sporadic groups
20G05 Representation theory for linear algebraic groups
20G40 Linear algebraic groups over finite fields
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Conway, J.H.; Curtis, R.T.; Norton, S.P.; Parker, R.A.; Wilson, R.A., An ATLAS of finite groups, (1985), Clarendon Press Oxford · Zbl 0568.20001
[2] Broué, M.; Michel, J., Blocs et séries de Lusztig dans un groupe réductif fini, J. reine angew. math., 395, 56-67, (1989) · Zbl 0654.20048
[3] Brundan, J.; Kleshchev, A.S., Lower bounds for the degrees of irreducible Brauer characters of finite general linear groups, J. algebra, 223, 615-629, (2000) · Zbl 0954.20022
[4] Burkhardt, R., Die zerlegungsmatrizen der gruppen PSL(2,pf), J. algebra, 40, 75-96, (1976) · Zbl 0334.20008
[5] A. Chermak, Quadratic groups in odd characteristic, to appear · Zbl 0940.20016
[6] Digne, F.; Michel, J., Representations of finite groups of Lie type, London math. soc. stud. texts, 21, (1991), Cambridge University Press
[7] DiMartino, L.; Zalesskii, A.E., Minimal polynomials and lower bounds for eigenvalue multiplicities of prime-power order elements in representations of classical groups, J. algebra, 243, 228-263, (2001) · Zbl 1017.20036
[8] Dummigan, N.; Tiep, P.H., Lower bounds for the minima of certain symplectic and unitary group lattices, Amer. J. math., 121, 899-918, (1999) · Zbl 0936.20004
[9] Feit, W., The representation theory of finite groups, (1982), North-Holland Amsterdam · Zbl 0493.20007
[10] Fong, P.; Srinivasan, B., The blocks of finite general linear and unitary groups, Invent. math., 69, 109-153, (1982) · Zbl 0507.20007
[11] Fleischmann, P.; Lempken, W.; Zalesskii, A.E., Linear groups over GF(2^{k}) generated by a conjugacy class of a fixed point free element of order 3, J. algebra, 244, 631-663, (2001) · Zbl 1025.20037
[12] Geck, M., Irreducible Brauer characters of the 3-dimensional special unitary groups in non-describing characteristic, Comm. algebra, 18, 563-584, (1990) · Zbl 0696.20011
[13] Geck, M.; Hiss, G., Basic sets of Brauer characters of finite groups of Lie type, J. reine angew. math., 418, 173-188, (1991) · Zbl 0771.20008
[14] Gérardin, P., Weil representations associated to finite fields, J. algebra, 46, 54-101, (1977) · Zbl 0359.20008
[15] Gow, R., Even unimodular lattices associated with the Weil representations of the finite symplectic group, J. algebra, 122, 510-519, (1989) · Zbl 0679.20039
[16] Gross, B.H., Group representations and lattices, J. amer. math. soc., 3, 929-960, (1990) · Zbl 0745.11035
[17] Guralnick, R., Small representations are completely reducible, J. algebra, 220, 531-541, (1999) · Zbl 0941.20001
[18] Guralnick, R.M.; Penttila, T.; Praeger, C.; Saxl, J., Linear groups with orders having certain large prime divisors, Proc. London math. soc., 78, 167-214, (1999) · Zbl 1041.20035
[19] Guralnick, R.M.; Tiep, P.H., Low-dimensional representations of special linear groups in cross characteristic, Proc. London math. soc., 78, 116-138, (1999)
[20] R.M. Guralnick, P.H. Tiep, Cross characteristic representations of even characteristic symplectic groups, submitted · Zbl 1062.20013
[21] Hiss, G., Regular and semisimple blocks of finite reductive groups, J. London math. soc., 41, 63-68, (1990) · Zbl 0661.20030
[22] Hiss, G.; Malle, G., Low dimensional representations of special unitary groups, J. algebra, 236, 745-767, (2001) · Zbl 0972.20027
[23] Ho, C.Y., On the quadratic pairs, J. algebra, 43, 338-358, (1976) · Zbl 0385.20006
[24] Ho, C.Y., Chevalley groups of odd characteristic as quadratic pairs, J. algebra, 41, 202-211, (1979) · Zbl 0342.20007
[25] Hoffman, C., Cross characteristic projective representations for some classical groups, J. algebra, 229, 666-677, (2000) · Zbl 0962.20034
[26] Howe, R., On the characters of Weil’s representations, Trans. amer. math. soc., 177, 287-298, (1973) · Zbl 0263.22014
[27] Isaacs, I.M., Characters of solvable and symplectic groups, Amer. J. math., 95, 594-635, (1973) · Zbl 0277.20008
[28] Jansen, C.; Lux, K.; Parker, R.A.; Wilson, R.A., An ATLAS of Brauer characters, (1995), Oxford University Press Oxford · Zbl 0831.20001
[29] Landazuri, V.; Seitz, G., On the minimal degrees of projective representations of the finite Chevalley groups, J. algebra, 32, 418-443, (1974) · Zbl 0325.20008
[30] J.M. Lataille, P. Sin, P.H. Tiep, The modulo 2 structure of rank 3 permutation modules for odd characteristic symplectic groups, J. Algebra, in press · Zbl 1045.20010
[31] Liebeck, M.W., Permutation modules for rank 3 symplectic and orthogonal groups, J. algebra, 92, 9-15, (1985) · Zbl 0559.20027
[32] Lübeck, F., Smallest degrees of complex characters of exceptional groups of Lie type, Comm. algebra, 29, 2147-2169, (2001) · Zbl 1004.20003
[33] Magaard, K.; Tiep, P.H., Irreducible tensor products of representations of quasi-simple finite groups of Lie type, (), 239-262 · Zbl 0992.20009
[34] Meierfrankenfeld, U., A characterization of the spin module for 2·An, Arch. math., 57, 238-246, (1991) · Zbl 0803.20007
[35] Nozawa, S., On the characters of the finite general unitary group U(4,q2), J. fac. sci. univ. Tokyo sect. IA, 19, 257-295, (1972)
[36] Nozawa, S., Characters of the finite general unitary group U(5,q2), J. fac. sci. univ. Tokyo sect. IA, 23, 23-74, (1976) · Zbl 0332.20014
[37] Premet, A.A.; Suprunenko, I.D., Quadratic modules for Chevalley groups over fields of odd characteristics, Math. nachr., 110, 65-96, (1983) · Zbl 0522.20027
[38] Saxl, J.; Seitz, G., Subgroups of algebraic groups containing regular unipotent elements, J. London math. soc., 55, 370-386, (1997) · Zbl 0955.20033
[39] Seitz, G., Some representations of classical groups, J. London math. soc., 10, 115-120, (1975) · Zbl 0333.20039
[40] Seitz, G.; Zalesskii, A.E., On the minimal degrees of projective representations of the finite Chevalley groups, II, J. algebra, 158, 233-243, (1993) · Zbl 0789.20014
[41] P. Sin, Pham Huu Tiep, Rank 3 permutation modules of finite classical groups, in preparation
[42] Thompson, J.G., Quadratic pairs, (), 375-376 · Zbl 0236.20024
[43] Tiep, P.H., Weil representations as globally irreducible representations, Math. nachr., 184, 313-327, (1997) · Zbl 0870.20007
[44] P.H. Tiep, Dual pairs and low-dimensional representations of finite classical groups, in preparation
[45] Tiep, P.H.; Zalesskii, A.E., Minimal characters of the finite classical groups, Comm. algebra, 24, 2093-2167, (1996) · Zbl 0901.20031
[46] Tiep, P.H.; Zalesskii, A.E., Some characterizations of the Weil representations of the symplectic and unitary groups, J. algebra, 192, 130-165, (1997) · Zbl 0877.20030
[47] Timmesfeld, F.G., Abstract root subgroups and quadratic action, Adv. math., 142, 1-150, (1999) · Zbl 0934.20025
[48] Ward, H.N., Representations of symplectic groups, J. algebra, 20, 182-195, (1972) · Zbl 0239.20013
[49] Weil, A., Sur certaines groupes d’opérateurs unitaires, Acta math., 111, 143-211, (1964) · Zbl 0203.03305
[50] White, D., The 2-decomposition numbers of sp(4,q), q odd, J. algebra, 131, 703-725, (1990) · Zbl 0699.20010
[51] White, D., Decomposition numbers of sp(4,q) for primes dividing q±1, J. algebra, 132, 488-500, (1990) · Zbl 0705.20010
[52] White, D., Brauer trees of sp(4,q), Comm. algebra, 20, 645-653, (1992) · Zbl 0748.20007
[53] Zalesskii, A.E., Spectra of elements of order p in complex representations of finite Chevalley groups of characteristic p, Vestsı̄ akad. navuk belorus. SSR, ser. Fı̄z.-mat. navuk, 6, 20-25, (1986), in Russian · Zbl 0698.20028
[54] Zalesskii, A.E., Eigenvalues of matrices of complex representations of finite groups of Lie type, (), 206-218
[55] Zalesskii, A.E., Minimal polynomials and eigenvalues of p-elements in representations of quasi-simple groups with a cyclic Sylow p-subgroup, J. London math. soc., 59, 845-866, (1999) · Zbl 0944.20026
[56] Zalesskii, A.E.; Suprunenko, I.D., Permutation representations and a fragment of the decomposition matrix of symplectic and special linear groups over a finite field, Siberian math. J., 31, 744-755, (1990) · Zbl 0761.20018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.